Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 38, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 4, 2009, 4:44 PM MST for Graham County, Greenlee County, Arizona. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2009, 4:44 PM MST (23:44 UTC)
- Expired
- Aug 4, 2009, 5:30 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 138 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 5:26 PM MST | TSTM WND GST 49 | 4 Wnw Safford, AZ | GUST WAS AT OBSERVERS HOME. ROUTE 191 COMING INTO THE CITY OF SAFFORD HAD BLOWING DUST REDUCING VISIBILITY TO LESS THAN 50 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 2326 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 042344 SVRTWC AZC009-011-050030- /O.NEW.KTWC.SV.W.0038.090804T2344Z-090805T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 444 PM MST TUE AUG 4 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SAFFORD... CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 530 PM MST * AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES EAST OF SAFFORD...AND MOVING SOUTHWEST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAFFORD...PIMA AND JUNCTION OF HIGHWAYS 70 AND 191. IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITIES WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS. LAT...LON 3253 10970 3291 10991 3313 10937 3268 10916 TIME...MOT...LOC 2342Z 061DEG 31KT 3289 10949 $$
2 follow-up statements
000 WWUS55 KTWC 050002 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 502 PM MST TUE AUG 4 2009 AZC009-011-050030- /O.CON.KTWC.SV.W.0038.000000T0000Z-090805T0030Z/ GRAHAM AZ-GREENLEE AZ- 502 PM MST TUE AUG 4 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR CENTRAL GREENLEE AND EAST CENTRAL GRAHAM COUNTIES... AT 458 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOLOMON...OR NEAR SAFFORD...MOVING SOUTHWEST AT 35 MPH. AN AUTOMATED SURFACE OBSERVING SITE REPORTED WIND GUSTS TO 53 MPH WITH A VISIBILITY NEAR 1 MILE IN BLOWING DUST. BLOWING DUST REDUCING VISIBILITIES TO BELOW A QUARTER MILE IS LIKELY WITH THIS STORM. IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITIES WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS. LAT...LON 3253 10970 3291 10991 3313 10937 3268 10916 TIME...MOT...LOC 2358Z 061DEG 31KT 3280 10968 $$
000 WWUS55 KTWC 050032 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 532 PM MST TUE AUG 4 2009 AZC009-011-050040- /O.EXP.KTWC.SV.W.0038.000000T0000Z-090805T0030Z/ GRAHAM AZ-GREENLEE AZ- 532 PM MST TUE AUG 4 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENLEE AND EAST CENTRAL GRAHAM COUNTIES HAS EXPIRED... ALTHOUGH THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS SIGNIFICANTLY WEAKENED...IT HAS PRODUCED A DUST STORM WHICH IS CURRENTLY PUSHING ACROSS SOUTHWEST GRAHAM COUNTY. A TRAINED WEATHER SPOTTER ALONG HIGHWAY 191 SOUTH OF SAFFORD REPORTED VISIBILITIES OF 10 FEET IN BLOWING DUST. A DUST STORM WARNING IS IN EFFECT FOR SOUTHWEST GRAHAM AND NORTHERN COCHISE COUNTIES UNTIL 7 PM MST. LAT...LON 3253 10970 3291 10991 3313 10937 3268 10916 TIME...MOT...LOC 0002Z 061DEG 31KT 3278 10971 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:40 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 2:40 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 240 PM MST TUE AUG 4 2009 .SYNOPSIS...UPPER LEVEL HIGH PRESSURE WILL REMAIN CENTERED OVER NEW MEXICO THROUGH AT LEAST THURSDAY AFTERNOON...ALLOWING FOR FAVORABLE MONSOONAL FLOW ACROSS THE REGION. THE SOUTHEASTERLY FLOW ALOFT WILL ADVECT MOISTURE FROM NORTHERN SONORA INTO SOUTHEAST ARIZONA DURING THIS TIME FRAME...ALONG WITH WELL ABOVE NORMAL TEMPERATURES. AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL MOVE INLAND EARLY THURSDAY AS THE HIGH PRESSURE SYSTEM MOVES EAST. THIS WILL USHER IN NEAR NORMAL TEMPERATURES AND DRIER AIR FOR THE WEEKEND. && .DISCUSSION...THUNDERSTORMS BEGINNING TO FIRE OVER HIGHER TERRAIN OF THE EASTERN CWA. MOISTURE HOLDING A BIT BETTER THAN I WOULD HAVE THOUGHT...WITH DEWPOINTS STILL IN THE LOWER 50S MOST AREAS. THIS IS DUE TO MOISTURE ADVECTING FROM THE WESTERN DESERTS DUE TO MORNING GULF SURGE. STILL...EXPECT DEWPOINTS TO DROP INTO THE MID 40S BY LATE AFTERNOON. CONVECTION ALSO SHOWING ORGANIZATION OVER THE RIM WITH POTENTIAL RIM OUTFLOW SPREADING SOUTHWEST THIS AFTERNOON. WILL HAVE TO WATCH HOW RIM OUTFLOW INTERACTS WITH STORMS FIRING OVER HIGHER TERRAIN AREAS OF GRAHAM AND COCHISE COUNTIES. UNSEASONABLY STRONG UPPER LOW IS SEVERAL HUNDRED MILES WEST OF SAN FRANSISCO. UPPER HIGH CONTINUES ITS SLOW MIGRATION NORTHEASTWARD AND IS CURRENTLY OVER WESTERN NEW MEXICO BETWEEN GRANTS AND RESERVE. THE HIGH IS PROGGED TO SHIFT EAST ON WEDNESDAY TO A POSITION OVER EASTERN NEW MEXICO...AS INVERTED TROUGH CURRENTLY OVER EASTERN CHIHUAHUA MOVES NORTHWEST INTO NORTHERN SONORA. A RATHER COMPLICATED CONVECTIVE FORECAST TODAY. STRONG CONVECTION OVERNIGHT IN SONORA HAS PUSHED MOISTURE NORTHWARD INTO SOUTHEAST ARIZONA WITH DEWPOINTS UP 5-10 DEGREES VERSUS YESTERDAY AT THIS TIME. A SURGE OF MOISTURE HAS ALSO MOVED UP THE GULF OF CALIFORNIA AS NOTED ON YUMA OBS AND WIND PROFILE DATA...HOWEVER THIS SURGE IS RATHER SHALLOW...ONLY UP TO 3000-4000 FT MSL. THE 12Z TUS SOUNDING OFFERS SOME GOOD THINGS AND BAD THINGS FOR AFTERNOON CONVECTION. FIRST THE GOOD...MOISTURE INCREASE SHOWS PWAT VALUES NOW AROUND 1.40 INCHES...AS SUPPORTED BY GOES PWAT DATA...WITH SIGNIFICANT MOISTENING BETWEEN 12000-22000 FT. THE FLOW IS AS GOOD AS WE HAVE SEEN IN SEVERAL WEEKS WITH ABOUT 20 KTS BETWEEN 600-450 MB. THE SHEAR IS ALSO VERY GOOD WITH NORTHWEST FLOW UP TO 700 MB...EAST FROM 700-400 MB AND WEST ABOVE 300 MB WITH GOOD SPEEDS. NOW THE BAD AN UGLY INVERSION HAS DEVELOPED AROUND 450 MB AND WILL BE HARD TO OVERCOME. WHILE MOISTURE HAS INCREASED AT THE SURFACE AND AT MID-LEVELS IT IS STILL ON THE DRY SIDE BETWEEN 800-700 MB AND THIS LAYER WILL LIKELY MIX OUR SURFACE DEWPOINT INTO THE MID 40S AGAIN. THIS LEAVES VERY LITTLE CAPE FOR THE VALLEYS TO WORK WITH AND THE GULF SURGE IS PROBABLY TOO SHALLOW TO MAINTAIN LOW-LEVEL MOISTURE. EXPECT AN OVERALL INCREASE IN CONVECTION TODAY WITH BETTER ORGANIZATION...HOWEVER ACTIVITY WILL STRUGGLE OVER VALLEY LOCATIONS WITH MAIN THREAT STRONG OUTFLOW WINDS AND DUST STORM POSSIBILITIES. THE BEST ACTIVITY WILL LIKELY BE OVER SANTA CRUZ COUNTY...WHERE I ANTICIPATE THE INVERSION TO BE WEAKER AND OVER GREENLEE COUNTY...WHERE RIM OUTFLOW MAY ORGANIZE. MUCH BETTER CONVECTIVE SET UP ON WEDNESDAY AS INVERTED TROUGH PUSHES INTO NORTHERN SONORA. THIS SHOULD HELP WEAKEN INVERSION AND MOISTURE SHOULD CONTINUE INCREASING AS FLOW/SHEAR PROFILE REMAINS FAVORABLE. WILL UP POPS ON WEDNESDAY TO STANDARD MONSOON CLIMO POPS. MADE A MORNING UPDATE TO INCREASE DEWPOINTS WITH GULF SURGE AND UPPED POPS TO SCATTERED CATEGORY OVER ALL OF SANTA CRUZ COUNTY. UPPER LOW WILL PUSH ACROSS THE GREAT BASIN OVER THE WEEKEND. THIS WILL BRING A HOSTILE SOUTHWESTERLY MONSOON FLOW PATTERN BACK TO THE AREA...WITH MOISTURE LEVELS FALLING ASTONISHINGLY LOW. THE GFS PROGS PWAT VALUES BELOW 0.50...AN APRIL PATTERN IN EARLY AUGUST. WILL KEEP STORMS CONFINED TO THE FAR SOUTHEAST OVER THE WEEKEND AND THIS IS PROBABLY OPTIMISTIC. && .AVIATION...ISOLATED-SCATTERED TSRA/SHRA WILL OCCUR DURING THE 18Z-05Z PERIOD. CLOUD BASES GENERALLY 9-12K FT AGL THOUGH CEILINGS AROUND 3-5K FT AGL NEAR TSRA/SHRA. SURFACE WINDS WLY/NWLY 5-15 KTS DURING THE 18Z-05Z PERIOD. GUSTY/ERRATIC SURFACE WINDS VICINITY TSRA. WINDS BECOMING SOUTHEAST LESS THAN 10 KTS AFTER 05Z. SCT-BKN SKIES 10-15K AFTER 05Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...WHILE CONDITIONS REMAIN DRIER THAN WHAT IS TYPICALLY EXPECTED THIS TIME OF YEAR...RH VALUES OVER MUCH OF SOUTHEAST ARIZONA WILL STAY OVER RED FLAG THRESHOLDS. PORTIONS OF GRAHAM... SOUTHEASTERN PINAL AND NORTHERN PIMA COUNTY WILL SEE AFTERNOON MIN RH VALUES LESS THAN 15 PERCENT. WINDS WILL NOT BE AN ISSUE FOR MUCH OF THE REMAINDER OF THE WEEK. HOWEVER...A TROF OFF THE PACIFIC COAST WILL TIGHTEN GRADIENTS OVER SE AZ FOR THURSDAY INTO FRIDAY. THIS TROF WILL HAVE MINIMAL IMPACT ON RH VALUES...BUT WILL INCREASE WINDS SOMEWHAT. TO WHAT DEGREE REMAINS A QUESTION UNTIL THIS FEATURE ENTERS INTO THE REALM OF THE NEAR TERM MODELS. ONCE THIS TROF PASSES FOR THE START OF NEXT WEEK...MOISTURE IS TRENDED TO INCREASE ONCE MORE...BUT AS TO HOW THAT PERTAINS TO REEMERGENCE OF DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY...AGAIN...IS BETTER LEFT UNANSWERED FOR NOW...ALLOWING FOR MODEL DATA TO CRYSTALLIZE AROUND A SOLUTION. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. SHOEMAKER WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 12:06 PM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1206 PM MST TUE AUG 4 2009 AZZ019-029>035-051915- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1206 PM MST TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT HIGH PRESSURE CENTERED OVER WEST CENTRAL NEW MEXICO THIS MORNING HAS RESULTED IN AN EASTERLY FLOW INTO SOUTHEAST ARIZONA. A MOIST OUTFLOW FROM CONVECTION IN SONORA MEXICO LAST EVENING PUSHED INTO THE AREA FROM THE SOUTH OVERNIGHT. ALTHOUGH THIS HAS MOISTENED UP THE LOWER LEVELS...THIS MOISTURE IS RATHER SHALLOW. IT WILL BE ENOUGH MOISTURE HOWEVER TO ALLOW ISOLATED THUNDERSTORM ACTIVITY TO DEVELOP THIS AFTERNOON AND EVENING...ESPECIALLY HIGHER TERRAIN SOUTHEAST OF TUCSON. ALTHOUGH AN INCREASING MID LEVEL EASTERLY FLOW THIS AFTERNOON SHOULD ALLOW FOR A FEW THUNDERSTORMS TO ORGANIZE INTO CLUSTERS...MOST THUNDERSTORMS WILL BE PULSE-TYPE IN NATURE. GIVEN THE FAIRLY DRY AIRMASS...THE MAIN THREAT FROM THESE STORMS TODAY WILL BE DAMAGING THUNDERSTORM WINDS AND BLOWING DUST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH PRESSURE ALOFT WILL REMAIN CENTERED IN NEW MEXICO THROUGH THURSDAY...MAINTAINING SOUTHERLY FLOW OVER SOUTHEAST ARIZONA. THIS FLOW WILL HELP IMPORT ENOUGH MOISTURE FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY AFTERNOON AND EVENING HOURS. AS A TROUGH OF LOW PRESSURE PUSHES THROUGH THE GREAT BASIN THURSDAY AND FRIDAY...MOISTURE WILL SHIFT EASTWARD FOR A DECREASING CHANCE OF THUNDERSTORMS AND A FEW DEGREES OF COOLING BY THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.